Virginia, 2016

Dense Fog in Virginia, February 3 to 4, 2016

February 3 to 4, 2016 · NWS LWX · 6 events in 6 counties and zones

Deep moisture advection on southwest flow ahead of an approaching cold front led to saturated lower levels. This combined with light winds led to areas of dense fog across northern Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Deep moisture advection on southwest flow ahead of an approaching cold front led to saturated lower levels. This combined with light winds led to areas of dense fog across northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 3, 3:34 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Feb 3, 3:34 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EST WED FEB 3 2016

.SYNOPSIS...
A COLD FRONT SLOWLY MOVES THROUGH THE REGION LATE TODAY BEFORE
STALLING JUST OFFSHORE THROUGH FRIDAY. MULTIPLE LOW PRESSURES WILL
RIDE THIS FRONT WITH HIGH PRESSURE BUILDING IN FOR THE WEEKEND.
LOW PRESSURE IMPACTS THE REGION THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z SFC ANALYSIS SHOWING WARM FRONT
ZIG ZAGGING ACROSS THE CWA...WITH THE COLD AIR WEDGE PERSISTING
ACROSS CENTRAL MD. ASSOCIATED LOW PRESSURE BACK OVER THE GREAT LAKES
WITH THE COLD FRONT EXTENDING SOUTH THROUGH THE OH RIVER VALLEY.
GUIDANCE SHOWING LOW PROGRESSION OF THIS FRONT...EVENTUALLY MVG INTO
THE CWA THIS EVENING AND SLOWLY SINKING SOUTH ACROSS THE CWA BY
THURS MORNING BEFORE STALLING JUST TO THE SOUTH.

PCPN OCCURRING NEARLY EVERYWHERE ACROSS THE CWA THIS AFTN...BEING
DRIVEN BY STRONG LLJ ALIGNED PARALLEL TO APPALACHIANS AND STRONG SW
FLOW ALOFT SURGING GOM MOISTURE ALL THE WAY UP THE EAST COAST.
STRONG WINDS NOTED ALOFT...BUT OUTSIDE OF HEAVY SHOWERS...NOT SEEING
NOR ANTICIPATING MUCH MIXING OF THE WINDS TO THE SFC. GUSTS TO 35
KTS PSBL WITH THE HEAVIEST SHOWERS. URBAN AND RIVER FLOODING REMAIN
A THREAT...WITH THE FLOOD WATCH STILL IN EFFECT INTO TOMORROW. SEE
HYDRO SECTION FOR MORE DETAILS.

RAIN WILL END WEST OF THE BLUE RIDGE THIS EVENING...CONTINUING UP TO
DC METRO THRU THE EARLY EVENING HOURS...AND LASTING OVER SOUTHERN MD
THRU THE ENTIRE NIGHT. WITH LIGHT SOUTH WINDS...AND THE POOLING OF
MOISTURE UNDER A LOW LVL INVERSION...EXPECTING FOG DEVELOPMENT FOR A
GOOD PORTION OF THE NIGHT...UNTIL THE COLD FRONT MOVES
THRU...SHIFTING AND INCRSG WINDS.

&&

.SHORT TERM /THURS THRU SAT/...
12Z MODEL GUIDANCE HAS THE COLD FRONT JUST SOUTH OF THE AREA BY
12Z THURS. HOWEVER...WITH THE UPPER LVL TROUGH STILL WELL OFF TO
THE WEST...THE LACK OF FORCING WILL NEARLY STALL THE BOUNDARY JUST
OFFSHORE THURS INTO FRI. MEANWHILE...MULTIPLE SHORTWAVES RIDING
THE FLOW WILL RESULT IN MULTIPLE LOWS RIDING THE STALLED
FRONT...CONTINUING THE PCPN THREAT...ESP SOUTH AND EAST OF DC
METRO DURING THIS TIME PERIOD. THE LATEST MODEL SUITE DOES DIVERGE
ON THE SOLUTIONS ON THE NORTHERN EXTENT OF THE PCPN AND AS
SUCH...WILL MAINTAIN LOWER POPS UNTIL CONFIDENCE OF COVERAGE FOR
LATER THURS AND THURS NIGHT. NW WINDS COULD ALSO PRODUCE ISO-SCT
UPSLOPE SNOW SHOWERS...BUT WITH LACK OF MOISTURE IN SNOW GROWTH
ZONE...NOT ANTICIPATING MORE THAN A COUPLE TENTHS OF AN INCH FOR
PORTIONS OF THE POTOMAC HIGHLAND FROM THURS MORNING THRU THURS
NIGHT. LOSS OF MOISTURE OF DRIER AIR FINALLY MOVES IN SHOULD CUT
OFF ANY SNOW SHOWERS BY FRI MORNING.

THE UPPER LVL TROUGH FINALLY SWINGS THRU THURS NIGHT...WITH TEMPS
RETURNING BACK TO NEAR NORMAL BY FRI. BEHIND THE TROUGH...RIDGING
AND SFC HIGH PRESSURE BUILDING IN FROM THE WEST WILL PUSH THE LOW
PRESSURE SYSTEM OUT OF THE AREA AND BRING IN A PERIOD OF DRY WX. THE
RIDGE AXIS TRAVERSES THE REGION QUICKLY AND BY THE COMING WEEKEND
WILL SEE RETURN FLOW SETTING UP.

&&

.LONG TERM /SAT NIGHT THRU WED/...
HIGH PRESSURE OVER THE MID ATLANTIC WILL BECOME ELONGATED FROM THE
TENNESSEE VALLEY TO THE OPEN WESTERN ATLANTIC OCEAN SATURDAY NIGHT.
A COLD FRONT WILL SAG ACROSS THE EASTERN GREAT LAKES SATURDAY NIGHT
BEFORE PUSHING TO THE EAST COAST. AT THE TAILEND OF THIS
FRONT...THERE IS THE POTENTIAL FOR AN AREA OF LOW PRESSURE TO
DEVELOP AND INTENSIFY NEAR THE CAROLINAS. THERE IS LOW CERTAINTY AS
TO WHERE AND WHEN THIS LOW COULD DEVELOP.

IT DOES APPEAR THAT THE LOW WILL DEVELOP TOO LATE TO HAVE A
SIGNIFICANT IMPACT ON OUR WEATHER. ADDITIONAL SHORTWAVE ENERGY WILL
BE DIVING INTO THE CENTRAL U.S. AND WESTERN GREAT
LAKES...ALLOWING THIS SYSTEM TO PUSH FARTHER EAST THAN
NORTH. THIS WOULD KEEP THE LOW TOO FAR TO OUR SOUTH BUT THIS WILL
HAVE TO BE MONITORED SINCE IT IS STILL SEVERAL DAYS OUT.

THE SYSTEM DIVING INTO THE CENTRAL U.S. SUNDAY MAY DEVELOP INTO
A COASTAL LOW DURING THE EARLY PORTION OF NEXT WEEK. LATEST
DETERMINISTIC GFS AND ECMWF SHOW THIS HAVING A BETTER CHANCE OF
IMPACTING OUR AREA. THE GEFS MEAN SHOWS A STRONG UPPER-LEVEL TROUGH
OVERHEAD WHICH WOULD ALSO SUPPORT THE POSSIBILITY OF A COASTAL LOW.

CONFIDENCE IS HIGH FOR A HIGH AMPLITUDE PATTERN WITH A POTENT UPPER-
LEVEL TROUGH OVERHEAD SATURDAY THROUGH TUESDAY...BUT THE DETAILS AND
TIMING OF THE SHORTWAVE ENERGY ARE HIGHLY UNCERTAIN WHICH LEADS TO A
LOW CONFIDENCE FORECAST. HOWEVER...AS OF NOW IT APPEARS THAT
SATURDAY AND SUNDAY WILL TURN OUT DRY AND SEASONABLY CHILLY. A
COASTAL STORM MAY BRING THE CHANCE FOR WINTRY PRECIPITATION TO THE
AREA EARLY NEXT WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH SUNDAY/...
MOD CONFIDENCE FORECAST THRU TONIGHT...WITH HIGH
CONFIDENCE OF RETURN TO VFR CONDITIONS FOR THURSDAY. VARYING
CONDITIONS THIS AFTN...WITH CIG/VIS JUMPING BETWEEN IFR AND VFR. ANY
VFR CONDITIONS LATE THIS AFTN WILL DROP AGAIN THIS
EVENING...GENERALLY BETWEEN 22-02Z...WITH DEVELOPING FOG AND STRATUS
PRIOR TO THE COLD FRONTS ARRIVAL. WINDS REMAIN LESS THAN 10 KTS FROM
THE SOUTH. WINDS AT 2KFT BETWEEN 30-35 KTS.

COLD FRONT MOVES THROUGH BETWEEN 06-09Z TONIGHT...BRINGING A SHIFT
IN THE WINDS TO THE NW AND IMPROVING CONDITIONS. GUSTS 20-25 KTS
WILL BE PSBL WITH THE WIND SHIFT AS WELL. NW FLOW AND VFR CONDITIONS
LAST THRU FRI.

VFR CONDITIONS SATURDAY NIGHT AND SUNDAY. WINDS SOUTHWEST WINDS
AROUND 10 KNOTS. WINDS BECOMING NORTHWEST 10 TO 15 KNOTS GUSTS TO
20 KNOTS.

&&

.MARINE...
SUB-SCA CONDITIONS ON MOST OF THE WATERS THIS AFTN WITH
THE STABLE AIRMASS KEEPING ANY OF THE STRONGER WINDS FROM MIXING
DOWN. GUSTS TO 35 KTS PSBL WITH ANY OF THE RAIN SHOWERS...WHICH WILL
BE COVERED BY SMWS. ONLY PLACE SEEING SCA GUSTS ON THE MIDDLE
CHESAPEAKE BAY AND HAVE UPDATED SCA TO ACCOUNT FOR THE LATEST
CONDITIONS.

PERIOD WITH ALL WATERS SUB-SCA TONIGHT WITH WINDS INCRSG FROM THE NW
WITH THE COLD FROPA THE SECOND HALF OF THE NIGHT. SCA CONDITIONS
WILL CONTINUE ON ALL WATERS TOMORROW MORNING... THE SECOND
HALF OF THE DAY. WINDS WILL INCREASE THURS NIGHT WITH THE CAA
PRESSURE SURGE...SO EXPECTING ANOTHER SCA WILL BE NEEDED THURS AND
INTO FRIDAY AS HIGH PRESSURE BUILDS IN.

NO MARINE HAZARDS SATURDAY NIGHT. SMALL CRAFT ADVISORIES POSSIBLE
SUNDAY.

&&

.HYDROLOGY...
AFTER A WET DAY...RAIN WILL CONTINUE TO SPREAD ACROSS THE LOWER
POTOMAC AND RAPPAHANNOCK BASINS THIS AFTERNOON AND EVENING. RAINFALL
AMOUNTS RANGE FROM A HALF INCH TO INCH ACROSS THE
POTOMAC...SHENANDOAH AND RAPPAHANNOCK BASINS WITH ISOLATED AMOUNTS
UP TO AN INCH AND A QUARTER. THIS COUPLED WITH TEMPERATURES AND
DEWPOINTS IN THE 40S/50S ALLOWED MUCH OF THE REMAINING SNOW TO MELT
AND FURTHER SATURATE THE SOIL.

SMALL AND LARGE STREAMS ARE ON THE RISE THIS AFTERNOON DUE TO THE
COMBINATION OF RAIN AND SNOWMELT. PARTIAL ICE BLOCKAGES MAY STILL BE
A FACTOR...ESPECIALLY IN THE EASTERN WV PANHANDLE AND NORTHERN
MARYLAND. ICE WAS ALSO REPORTED MOVING DOWN THE MIDDLE POTOMAC
YESTERDAY BUT IT DOES NOT APPEAR IT IS CAUSING A SUBSTANTIAL
BLOCKAGE AT THIS TIME.

CONFIDENCE IS HIGH FOR SOME FLOOD POTENTIAL DUE TO THE
COMBINATION OF SNOWMELT AND RAIN. THE HIGHEST RISK AREA IS IN THE
FAR EASTERN WV PANHANDLE AND NORTHERN MD...BUT SOME URBAN FLOODING
AND POTENTIALLY SIGNIFICANT PONDING OF WATER IS POSSIBLE IN THE
URBAN CORRIDOR ESPECIALLY DUE TO PLOW-PILE-COVERED STORM DRAINS.
ALTHOUGH THE RAIN MAY BE OVER IN SOME AREAS MAINLY ALONG AND WEST OF
THE BLUE RIDGE...RUNOFF WILL CONTINUE TO LEAD TO STREAM RISES.

RIVER FLOOD WARNINGS ARE CURRENTLY IN EFFECT FOR
CACAPON...OPEQUON...MONACACY...POTOMAC FROM POINT OF ROCKS
TO EDWARDS FERRY...SENECA CREEK AND SHENANDOAH AT MILLVILLE
FOR FLOODING LATER TODAY AND TOMORROW. A RIVER FLOOD WATCH CONTINUES
FOR POTOMAC RIVER INCLUDING HARPERS FERRY AND LITTLE FALLS. PLEASE
SEE FLOOD WATCH AND FLOOD WARNING PRODUCTS FOR MORE INFORMATION.

&&

.TIDES/COASTAL FLOODING...
LIGHT...BUT PERSISTENT SOUTHERLY FLOW INCRSG TIDAL ANOMALIES
TODAY. GUIDANCE STILL SHOWING MINOR FLOODING THIS AFTERNOON AND
EVENING ACROSS THE NORTHERN PORTION OF THE CHESAPEAKE BAY NEAR
BOWLEYS QUARTERS AND HAVRE DE GRACE. A COASTAL FLOOD ADVISORY
REMAINS IN EFFECT THRU THIS EVENINGS HIGH TIDE TO ACCOUNT FOR
THIS. BALTIMORE AND ANNAPOLIS ARE CLOSE...BUT GUIDANCE CONTINUES
TO SHOW WATER LEVELS JUST BELOW MINOR FLOODING THRESHOLDS. A
NORTHWEST FLOW WILL DEVELOP LATE TONIGHT INTO THURSDAY ALLOWING
FOR TIDAL ANOMALIES TO DROP.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ013-014-503>506.
     FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR MDZ003>006-011-507-
     508.
     COASTAL FLOOD ADVISORY UNTIL 8 PM EST THIS EVENING FOR MDZ011-
     508.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ052>056-505-506.
WV...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST THURSDAY FOR ANZ530>534-
     537-543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ535-
     536-538>542.

&&

SYNOPSIS...SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...KLW
AVIATION...SEARS/KLW
MARINE...SEARS/KLW
HYDROLOGY...HAS/JE
TIDES/COASTAL FLOODING...SEARS
Hazardous weather outlook, Feb 3, 10:00 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EST WED FEB 3 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-041200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1000 AM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS THIS AFTERNOON THROUGH TONIGHT. A COMBINATION
OF MELTING SNOW AND HEAVY RAINFALL MAY CAUSE FLOODING ON SMALL
STREAMS AND IN URBAN AREAS DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD WATCH CONTINUES THROUGH THURSDAY FOR BALTIMORE AND
HARFORD COUNTIES.

EXCESSIVE FRESHWATER RUNOFF FROM THE POTOMAC RIVER MAY CAUSE
TIDAL FLOODING NEAR WASHINGTON DC LATE THURSDAY NIGHT THROUGH
FRIDAY NIGHT.

THERE IS A SLIGHT THREAT OF A WINTER STORM MONDAY INTO TUESDAY OF
NEXT WEEK. THIS MAY RESULT IN TRAVEL DISRUPTIONS...PARTICULARLY IF
THE THREAT INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-041200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1000 AM EST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR NORTHERN AND CENTRAL
MARYLAND...PORTIONS OF NORTHERN VIRGINIA AND THE EASTERN WEST
VIRGINIA PANHANDLE THIS AFTERNOON THROUGH TONIGHT. A COMBINATION
OF MELTING SNOW AND HEAVY RAINFALL MAY CAUSE FLOODING ON SMALL
STREAMS AND IN URBAN AREAS DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD WATCH CONTINUES THROUGH THURSDAY FOR PORTIONS OF
NORTHERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE.

MINOR TO PERHAPS MODERATE RIVER FLOODING IS POSSIBLE ALONG THE
POTOMAC RIVER BASIN WEDNESDAY NIGHT INTO FRIDAY.

THERE IS A SLIGHT THREAT OF A WINTER STORM MONDAY INTO TUESDAY OF
NEXT WEEK. THIS MAY RESULT IN TRAVEL DISRUPTIONS...PARTICULARLY IF
THE THREAT INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 3, 2:18 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
218 PM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
02/03/2016  M40 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX1602362

HTS
Local storm report, Feb 3, 3:59 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 PM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLOOD            1 ESE BARNESVILLE       39.22N  77.36W
02/03/2016                   MONTGOMERY         MD   EMERGENCY MNGR

            HIGH WATER CLOSES INTERSECTION AT BARNESVILLE ROAD AND
            PEACH TREE ROAD.

&&

EVENT NUMBER LWX1602363

HAS
Local storm report, Feb 3, 4:00 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 PM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLOOD            BROOKEVILLE             39.18N  77.06W
02/03/2016                   MONTGOMERY         MD   EMERGENCY MNGR

            BROOKVILLE ROAD IS CLOSED IN BOTH DIRECTIONS DUE TO
            HIGH WATER JUST WEST OF GEORGIA AVE-MD 97

&&

EVENT NUMBER LWX1602364

HAS
Local storm report, Feb 3, 4:39 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
439 PM EST WED FEB 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     FLOOD            2 NNE PURCELLVILLE      39.16N  77.70W
02/03/2016                   LOUDOUN            VA   TRAINED SPOTTER

            WATER ABOUT 18 TO 24 INCHES DEEP FROM THE SOUTH FORK
            CATOCTIN CREEK FLOWING OVER ALLDER SCHOOL ROAD BETWEEN
            BERLIN TURNPIKE AND PURCELLVILLE ROAD

&&

EVENT NUMBER LWX1602365

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Stafford

When
February 3, 6:56 PM EST to February 4, 4:56 AM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

NYG reported reduced visibilities of one quarter mile or less.

Dense Fog, Eastern Loudoun

When
February 3, 7:35 PM EST to February 4, 3:35 AM EST
Where
Eastern Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

JYO reported reduced visibilities of one quarter mile or less.

Dense Fog, Albemarle

When
February 3, 8:53 PM EST to February 4, 5:39 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

CHO reported reduced visibilities of one quarter mile or less.

Dense Fog, Fairfax

When
February 3, 9:52 PM EST to February 4, 3:58 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

IAD reported reduced visibilities of one quarter mile or less.

Dense Fog, Southern Fauquier

When
February 3, 11:35 PM EST to February 4, 4:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

HWY reported reduced visibilities of one quarter mile or less.

Dense Fog, Augusta

When
February 3, 11:55 PM EST to February 4, 4:15 AM EST
Where
Augusta forecast zone
Reported by
ASOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

SHD and W13 reported reduced visibilities of one quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621522, 621521, 621518, 621520, 621519, 621523.